Thunderstorm Wind, Cheyenne
- When
- July 1, 5:54 PM CST
- Where
- Cheyenne County, 13 mi NW of St Francis
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.903, -101.973
Spotter reported blowing dirt with the strong winds.
Thunderstorms developed during the late afternoon hours across Colorado and extreme northwest Kansas producing isolated severe wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Thunderstorms developed during the late afternoon hours across Colorado and extreme northwest Kansas producing isolated severe wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 1, 5:37 PM CST, 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 537 PM MDT TUE JUL 1 2008 .DISCUSSION... 257 PM MDT TUE JUL 1 2008 HAVE DONE VERY LITTLE TO CHANGE THE FORECAST FROM HE PREVIOUS ISSUANCE. VERY WARM TEMPERATURES TODAY WILL BE MODERATED SOMEWHAT ON WEDNESDAY AND WILL COOL EVEN FURTHER ON THURSDAY FOLLOWING A COLD FRONT THAT MOVES THROUGH THE REGION TOMORROW EVENING. IN ADDITION TO THE SOMEWHAT COOLER TEMPERATURES THERE WILL BE A CHANCE OF THUNDERSTORMS FROM WEDNESDAY AFTERNOON THROUGH THURSDAY NIGHT AS A SERIES OF SHORT WAVE TROUGHS MOVES THROUGH THE NORTHWEST FLOW ALOFT OVER THE TRI-STATE REGION. THE UPPER RIDGE WILL REMAIN MAINLY IN PLACE OVER THE ROCKIES THROUGH SATURDAY BEFORE AN INCOMING TROUGH MOVES INTO THE PACIFIC NORTHWEST SATURDAY NIGHT. THIS TROUGH MOVES EAST OF THE ROCKIES BY SUNDAY NIGHT WITH ANOTHER POSSIBILITY OF THUNDERSTORMS AGAIN SUNDAY AND MONDAY NIGHT. LOCKHART && .AVIATION... 536 PM MDT TUE JUL 1 2008 FOR THE 00Z TAFS... VFR CONDITIONS LAST THROUGHOUT THE 24 HOUR PERIOD. KGLD WILL EXPERIENCE GUSTY WINDS ASSOCIATED WITH OUTFLOW BOUNDERIES OF STORMS CURRENTLY IN EASTERN COLORADO. GUSTS UP TO 35 KNOTS CAN BE EXPECTED AND LAST UNTIL AROUND 02Z. THE MAIN THREAT WITH THESE STORMS WILL BE WIND...WITH LITTLE TO NO PRECIPITATION EXPECTED. BOTH SITES WILL SEE THE WINDS SHIFT TO THE NORTH BY MID-DAY AS A COLD FRONT ENTERS THE REGION. KJ && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1016 AM MDT TUE JUL 1 2008 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-021215- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1016 AM MDT TUE JUL 1 2008 /1116 AM CDT TUE JUL 1 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT AN ISOLATED HIGH-BASED THUNDERSTORM WILL BE POSSIBLE ALONG A TROUGH OF LOW PRESSURE NEAR THE KANSAS AND COLORADO STATE LINE AFTER 3 PM MDT. GUSTY WINDS AND CLOUD-TO-GROUND LIGHTNING WILL BE POSSIBLE WITH ANY THUNDERSTORM THAT DEVELOPS. A FEW THUNDERSTORMS MAY LINGER INTO THE EVENING HOURS...HOWEVER SEVERE WEATHER IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS WILL BE POSSIBLE ON WEDNESDAY AND WEDNESDAY NIGHT AS A COLD FRONT MOVES OVER THE REGION. SOME OF THE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
545 PM MDT TUE JUL 01 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 PM TSTM WND GST BEECHER ISLAND 39.88N 102.13W
07/01/2008 E60 MPH YUMA CO PUBLIC
SPEEDS ESTIMATED BETWEEN 55-60 MPH.
&&
KJAMESThe Goodland radar (KGLD), 64 km away, was scanning. The volume nearest the first event began at 23:52 UTC.
1 thunderstorm wind. Local standard time, as filed.
Spotter reported blowing dirt with the strong winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 101216.